WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Codeine Overdose: Signs, Symptoms, and How To Get Help

By Shweta Iyer
Medically Reviewed by Dr. Moe Gelbart, PhD on March 23, 2022
If you are using codeine it’s important that you and those around you learn to recognize the signs of an overdose. Find out more about codeine overdose symptoms and how to treat them.

If you have been prescribed medication that contains codeine, then it’s important that you take it only as directed by your doctor. Overdosing on codeine can lead to serious health complications. Your caregivers and family members can give you timely help if they recognize the symptoms of codeine overdose. 

Codeine Overdose Symptoms

Your doctor may prescribe codeine as a pain relief medication if you are unable to manage your pain with other medicines. It is also prescribed as a cough medication and is found in medicines like Robitussin A-C and Triacin-C. Codeine is an opioid, similar to morphine. Because of its narcotic nature, it can become addictive, if abused, according to Michigan Medicine. 

While taking codeine, you must stick to the dosage recommended by your doctor. Any more than the prescribed quantity can lead to overdose and life-threatening complications. According to the Icahn School of Medicine at Mount Sinai, a person who has overdosed on codeine may experience the following symptoms:

  • Bluish lips and fingernails
  •  Severe muscle weakness
  • Cold and clammy skin
  • Breathlessness or very shallow breathing
  • Unconsciousness
  • Extreme drowsiness
  • Weakness or fatigue
  • Small or pinpoint pupils
  • Coma
  • Weak pulse or low blood pressure
  •  Itching
  • Pain in the stomach or intestines
  • Slow heartbeat
  • Slurring words
  • Nausea

According to American Addiction Centers, codeine overdose can be fatal, especially when combined with other opiates or alcohol. Your respiratory system gets damaged and your breathing becomes shallow. The amount of oxygen reaching your brain reduces significantly. When this happens, the cells in your brain start dying rapidly, leading to coma, brain damage, or even death.

“Recognizing the symptoms of overdose is essential if you seek to intervene and reverse symptoms with naloxone,” Mike Martinez II, DO, interventional pain physician at Way Out West Spine + Mobility, tells WebMD Connect to Care. 

Naloxone is a rescue medication that helps reverse the life-threatening effects of codeine. It’s important to always have this medication with you if you are on codeine. Your doctor can tell you or your caregivers about how to use this medication to reverse the effects of a codeine overdose.

“In general the people who are most susceptible to codeine overdose would be those with renal impairments and children,” Martinez says. Codeine can cause severe respiratory problems and even death in these groups.

Don’t Wait. Get Help Now.

If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help. 

WHATS NEXT
Treatment & Resources for Prescription Drugs